Dear Dr. Gott: My 5-year-old grandson sometimes awakens in the night with pain in his legs, ankles or wrists. My daughter says he has growing pains. Is this true?
Dear Reader: Yes, it is, sort of. Up to 40 percent of children experience “growing pains” during two periods — from the ages of 3 to 5 and 8 to 12. There is no evidence to substantiate that bone growth causes pain. What is experienced is likely caused by activities such as running, jumping, climbing on a jungle gym, and being extremely active during the day. Most of the pain is concentrated in muscles behind the knees, in the calves and on the front portion of the thighs. It is often severe enough to awaken a child in the middle of the night, leaving a parent unsure of what to do.
When any unusual symptom such as fever, fatigue, rash, loss of appetite or weakness occurs, a pediatrician should be involved. There may be something going on that truly needs to be addressed. In the case of a serious medical condition, a child will prefer not to be touched, because movement commonly increases pain; however, if the child has growing pains, massage, stretching, the use of a heating pad and general comforting techniques will be welcomed.
Keep in mind that your grandson can awaken refreshed and free of pain. This does not imply he is seeking attention or faking an illness. It’s simply the way the condition presents.
Dear Dr. Gott: I am a 44-year-old female with migraines. I am otherwise healthy with no other medical problems, but I’m about 30 pounds overweight. I was diagnosed with migraines at age 12 and was put on medication, but because of the side effects, my parents chose to take me off it, and until recently, I haven’t had any trouble.
After smoking for 15 years, I finally quit when my mother passed away from lung cancer. Almost immediately after quitting smoking, my migraines came back and were so bad that I couldn’t function. With three active children, this was not an option for me, so I started smoking again, and the headaches went away.
I am scared of what my future holds if I continue to smoke, and I truly want to quit. I went to my family doctor and a neurologist. I have tried several different medications, such as antidepressants, antiseizures and migraine-specific drugs, which didn’t work. I was on a blood-pressure medication briefly that worked well for the headaches, but after a while it caused my blood pressure to drop too much, and I ended up in the hospital being monitored.
I don’t know what the connection is with smoking and migraines, but I’m guessing it involves stress. Can you offer any suggestions on what to do so that my children don’t grow up without a mother? I don’t take any medicines except an occasional over-the-counter ibuprofen or naproxen for minor aches and pains.
Dear Reader: I am not aware of any connection between smoking and migraines. However, in your instance, this is clearly the case. I cannot recommend you continue smoking in order to control the headaches. I can, however, try to offer you some advice and recommendations that you may not have tried.
First, migraines are a type of headache that can be disabling when they occur. They typically cause severe one-sided head pain, may present with a visual aura (flashing lights, blind spots, etc.) and cause sensitivity to light and/or sound. Vomiting and nausea are also common symptoms. They can run in families, and those with a family history are at higher risk of developing migraines.
Each sufferer usually has specific triggers that, when a person is exposed to them, can result in a migraine. Triggers can include hunger, fatigue, hormonal changes, certain medications, stress, head trauma, changes in environment, sensory stimuli (such as bright lights or unusual smells) and certain foods, especially those with preservatives (nitrates), MSG or aged cheeses and wines.
If possible, retreat to a quiet, comfortable place at the first sign of a migraine. Turn off the lights, apply heat or ice to your head and neck, and gently massage the painful areas. For some, taking an aspirin or other OTC pain reliever with a caffeinated beverage such as a soda or coffee can boost the pain-relieving effects of the medication. Too much caffeine, however, may worsen the pain or lead to a withdrawal headache when the caffeine intake is stopped.
Typical prescription medications include antidepressants, antiseizure drugs and migraine-specific medications such as those you have tried. For some people, certain blood-pressure medications and other cardiovascular drugs may also be beneficial. However, because you have tried this without success, I recommend one of the following alternative treatments. Be sure that you have physician approval first because not all these treatments may be appropriate for your case.
Acupuncture may provide positive results, even though it is not routinely recommended because scientific studies have failed to show strong beneficial evidence. Because you have taken the conservative, modern-medicine route, now may be the time to try this ancient therapy.
Biofeedback is a relaxation technique that utilizes special equipment to monitor and control certain physical responses. By understanding the body’s response to certain stimuli such as tension, a person may be able to learn how to control and alter those responses.
The herbs feverfew and butterbur have shown some positive results in preventing or reducing the severity of migraines. High doses of vitamin B2 may also act as a preventive. Still others have had success with coenzyme Q10.
Finally, some migraine sufferers have had success with cervical manipulation; however, there is no scientific proof that chiropractic or spinal manipulation will help migraines. This treatment also carries the risk of arterial damage that may result in stroke or death. When performed by a qualified professional with experience, this is very rare.
I suggest you return to your primary-care physician or neurologist to discuss these options.
In the meantime, you should quit smoking. Substitute over-the-counter nicotine patches or gum to reduce the severity of your migraine symptoms during this stressful period.
To provide related information, I am sending you a copy of my Health Report “Headaches.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com.
Dear Dr. Gott: My doctors have told me that there are better times during the day to take vitamins or calcium. I take a thyroid pill in the morning. About an hour or so later, I take my vitamin with an omega-3 tablet and then take my calcium tablet with a late lunch or after my dinner. Am I taking them correctly as far as getting all the benefits from them? I hope you can answer this question for me.
Dear Reader: You ask an extremely important question, and your doctors are correct in what they tell you. In some respects, the most appropriate time of day to take vitamins and other medications is when you are least likely to forget, such as the first thing each day.
Thyroid medication should be taken on an empty stomach a half-hour before breakfast. If you are a swing-shift employee, judge accordingly and plan to take the medication at an appropriate time.
Vitamins can be taken at almost any time of the day, so just before or following a meal is satisfactory. Be sure to read the recommendation printed on each vitamin bottle to determine what the manufacturer believes is most appropriate. There are some supplements that work better when taken on an empty stomach. For example, if B-complex vitamins upset your stomach, take them with food. Iron supplements should be taken on an empty stomach. And, whenever vitamins are consumed, do not wash them down with alcohol.
Calcium comes in two forms — calcium carbonate, which is more readily available and inexpensive, or calcium citrate. Either form should be taken at least four hours apart from any thyroid medication. This also holds true for calcium antacids, iron supplements and many drugs prescribed or recommended as antacids. Calcium carbonate should be taken with meals; calcium citrate can be taken either with meals or on an empty stomach. Calcium should be taken in 500-milligram doses or less at one time. Therefore, if your supplement is a 1,000-milligram tablet, split it into two doses, because it can hamper the absorption of some medications, including those for high blood pressure and antibiotics, so a timing modification might be required. Speak with your physician for his or her recommendations.
I do not believe there are any specific requirements for omega-3 fish oils. To the best of my knowledge, they can be taken at any time of day and either on an empty stomach or a full one.
Drugs, whether prescription or over-the-counter, can interfere with other medications. Their effect can be reduced, and they can also lead to gastrointestinal issues and a number of other problems. Make sure that your physician knows what supplements you are currently taking so he or she can guide you accordingly.
It appears to me you are diligently attempting to do the right thing at the right time.
To provide related information, I am sending you a copy of my Health Report “Vitamins & Minerals.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com.